Alert archive / Oregon / High Surf Advisories in 2017

High Surf Advisory 3, NWS Medford, OR

January 19, 2017Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf advisory at Jan 19, 2017, 4:23 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 19, 2017, 4:00 PM PST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2017, 4:23 AM PST (12:23 UTC)
In effect from
Jan 19, 2017, 4:00 PM PST
Expired
Jan 20, 2017, 10:00 PM PST
In force
30 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 0.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WHUS46 KMFR 191223
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
423 AM PST THU JAN 19 2017

ORZ021-022-192030-
/O.NEW.KMFR.SU.Y.0003.170120T0000Z-170121T0000Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
423 AM PST THU JAN 19 2017

...HIGH SURF ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM
PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM
PST FRIDAY. 

* WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET ARE EXPECTED.
  HIGHEST BREAKERS WILL OCCUR ON WEST FACING BEACHES. HIGHER
  BREAKERS ARE LIKELY TO FOLLOW FRIDAY NIGHT INTO SATURDAY AND MAY
  REACH A PEAK AROUND 35 FEET EARLY SATURDAY.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS 
  DUE TO STRONG BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG 
  AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR 
  BACK TO THE OCEAN. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
DW
5 follow-up statements
074 
WHUS46 KMFR 192021
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1221 PM PST THU JAN 19 2017

ORZ021-022-201200-
/O.CON.KMFR.SU.Y.0003.170120T0000Z-170121T0000Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
1221 PM PST THU JAN 19 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON
TO 4 PM PST FRIDAY...

* WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET ARE 
  EXPECTED. HIGHEST BREAKERS WILL OCCUR ON WEST FACING BEACHES. 
  HIGHER BREAKERS ARE LIKELY TO FOLLOW FRIDAY NIGHT INTO 
  SATURDAY AND MAY REACH A PEAK AROUND 35 FEET EARLY SATURDAY. 

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS 
  DUE TO STRONG BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG 
  AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR 
  BACK TO THE OCEAN. 

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
205 
WHUS46 KMFR 200146
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
546 PM PST THU JAN 19 2017

ORZ021-022-201315-
/O.NEW.KMFR.SU.W.0001.170121T0600Z-170122T0600Z/
/O.EXT.KMFR.SU.Y.0003.000000T0000Z-170121T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
546 PM PST THU JAN 19 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 PM PST FRIDAY...
...HIGH SURF WARNING IN EFFECT FROM 10 PM FRIDAY TO 10 PM PST
SATURDAY...

* WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET ARE EXPECTED
  THROUGH FRIDAY EVENING. BREAKERS WILL INCREASE TO 28 TO 33 FEET
  FRIDAY NIGHT INTO SATURDAY. 

* LOCATIONS...ALL SOUTHERN OREGON BEACHES.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL.
  STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE
  WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING
  WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING 
  THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. 

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS AND DEADLY RIP CURRENTS.

&&

$$
846 
WHUS46 KMFR 201056
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
256 AM PST FRI JAN 20 2017

ORZ021-022-202300-
/O.CON.KMFR.SU.W.0001.170121T0600Z-170122T0600Z/
/O.CON.KMFR.SU.Y.0003.000000T0000Z-170121T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
256 AM PST FRI JAN 20 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
   EVENING...
...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
   10 PM PST SATURDAY...

* WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET THROUGH 
  FRIDAY EVENING. BREAKERS WILL INCREASE TO 28 TO 33 FEET FRIDAY 
  NIGHT INTO SATURDAY. 

* LOCATIONS...ALL SOUTHERN OREGON BEACHES.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE 
  COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS AND DEADLY RIP CURRENTS.

&&

$$

STOCKTON
486 
WHUS46 KMFR 201941
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1141 AM PST FRI JAN 20 2017

ORZ021-022-210600-
/O.CON.KMFR.SU.W.0001.170121T0600Z-170122T0600Z/
/O.CON.KMFR.SU.Y.0003.000000T0000Z-170121T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
1141 AM PST FRI JAN 20 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST SATURDAY...

* WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET THROUGH THIS
  EVENING. BREAKERS WILL INCREASE TO 28 TO 33 FEET TONIGHT INTO 
  SATURDAY. 

* LOCATIONS...ALL SOUTHERN OREGON BEACHES.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE 
  COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS AND DEADLY RIP CURRENTS.

&&

$$
101 
WHUS46 KMFR 210552
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
952 PM PST FRI JAN 20 2017


ORZ021-022-211400-
/O.EXP.KMFR.SU.Y.0003.000000T0000Z-170121T0600Z/
/O.CON.KMFR.SU.W.0001.170121T0600Z-170122T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
952 PM PST FRI JAN 20 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST SATURDAY...
...HIGH SURF ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

* WAVES AND SURF...BREAKERS WILL INCREASE TO 28 TO 33 FEET 
  TONIGHT INTO SATURDAY. 

* LOCATIONS...ALL SOUTHERN OREGON BEACHES.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE 
  COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS AND DEADLY RIP CURRENTS.

&&

$$

CC

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 19, 4:03 AM PST, 20 minutes earlier.

Area forecast discussion, Jan 19, 4:03 AM PST, 20 minutes before
Area Forecast Discussion
National Weather Service Medford OR
403 AM PST Thu Jan 19 2017

.DISCUSSION...An upper level trough will shift through the area
today. This will keep showers going across the area, but
precipitation will be much less than yesterday. Most of the
streams and creeks are on their way down compared to yesterday, so
the areal flood watch was cancelled earlier. Even so, there are
still some main stem river flood issues to deal with this morning
as the Rogue River at Agness is currently in minor flood and a
flood warning is in effect. Coquille River at Coquille is expected
to reach very near flood stage (21.0 ft) later this afternoon and
a flood warning also remains in effect for that forecast point.
The South Fork of the Coquille is showing signs of leveling off
and may not reach flood stage. We currently have a warning out,
but this will be re-evaluated through the morning.

Meantime, winter weather advisories in the Cascades, Siskiyous
and in Siskiyou County are set to expire this morning with just
minor additional snow accumulations. However, the next storm is
taking shape over the Pacific and the frontal system associated
with it will arrive at the coast this evening, then push onshore
overnight and inland Friday. Once again, we expect another round
of heavy, wet snow in Siskiyou County, including Mount Shasta
City tonight into Friday. This system won't be quite as strong as
the last one in terms of moisture and wind, but it will be
healthy nonetheless. Expect extremely hazardous conditions to
develop again along interstate 5 from Weed southward overnight
into Friday morning with visibility occasionally below 1/4 of a
mile at times due to heavy snow. We have issued a winter storm
warning for this and specific snow amounts can be viewed at
WSWMFR. Snow amounts elsewhere are generally sub-advisory levels,
but there could be a time overnight into Friday morning where it
snows hard enough to cause some travel problems on the Cascade
passes and over Siskiyou Summit.

The pressure gradients associated with this system peak near -5.5
mb MFR-RDD and 700 mb winds peak at 45-55 kt late tonight. This
should bring advisory winds at least to the Shasta Valley and east
side late tonight into Friday morning and it should also get
breezy in the southern end of the Rogue Valley near Ashland. Will
let the day shift take another look at the guidance to see if any
advisories are necessary.

Onshore flow and additional short wave activity will keep a
showery pattern going Friday night into Saturday, but this should
be a break...at least in a relative sense. Steadiest
precipitation...or coverage of showers...should be greatest in
south-Central and western Siskiyou County and along the SW Oregon
coast. A few to several more inches of snow may accumulate in the
Shasta region and in the mountains. -Spilde

Extended forecast from Wednesday afternoon's discussion...Saturday
through Wednesday. Yet another strong frontal system will affect
our area over the weekend. This storm may be the strongest in the
sequence in terms of winds, as models all show deepening low
pressure recurving along the PacNW coast Saturday night into
Sunday. There are differences between the models regarding timing,
strength, and track of this low pressure, all of which would have
a big impact on the weather we ultimately experience.
Nevertheless, all are impressive enough to warrant keeping an eye
on this storm.

Snow levels will be relatively low with this storm, and dynamics may
be quite high, thus the biggest impacts are expected to be from snow
and wind. Snow is expected to be heaviest over the NorCal mountains,
especially around Mt. Shasta City, where more than a foot could
easily fall. Strong winds will affect the usual spots (waters,
coast, east side, Shasta Valley), but we may also get winds down
into the west side valleys Sunday morning.

This is not to say rain won't be an issue, because it will be heavy
along the south coast and adjacent mountains. However, low snow
levels should lock much of this liquid up in the mountains, and QPF
amounts at the coast are not all that unusual for a winter storm.

Showers may linger into early next week, and some models hint at
another wave of low pressure forming in conjunction with the
departing upper wave Monday night, but confidence with that is low.
Beyond this, a ridge is expected to build, which should give us a
much needed break from the inclement weather. -Wright

&&

.AVIATION...19/06Z TAF CYCLE...Showers and unstable conditions will
brings rounds of MVFR conditions to most terminals tonight. Snow is
possible in Klamath Falls and will reduce visibility there. Winds
are diminishing in general, but they remain gusty east of the
Cascades, and turbulence potential is higher there. The worst
conditions continue to be in the Mount Shasta City area where snow
and low ceilings/visibility will continue overnight. Additionally,
mountain obscuration will be widepsread through the night.
Conditions generally increase tomorrow with VFR conditions
expected in most areas by the afternoon.

&&

.MARINE...Updated 900 PM PST Wednesday 18 January 2017...Winds and
seas have diminished with winds dropping below small craft advisory
and seas now dropping to small craft advisory. Winds will be
relatively light Thursday, but the next front will bring another
period of gale to occasionally storm force winds and very steep seas
Thursday night into Friday morning. All major models are suggesting
gales now, and confidence has grown with this upcoming gale event.
Behind this front, long period extremely high west swell of 25 to 30
feet is expected late Friday into Saturday. Confidence is high for
this as this is the third day in a row that models have shown this
height range of seas.

Models are suggesting a period of high pressure and lower winds and
seas by the middle of next week.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 4 AM PST early this morning for
     ORZ029-030.
     Winter Weather Advisory until 10 AM PST this morning for
     ORZ027-028.

CA...Winter Storm Warning from 10 PM this evening to 4 PM PST Friday
     for CAZ080>083.
     Winter Weather Advisory until 10 AM PST this morning for
     CAZ082-083.
     Winter Weather Advisory until 10 AM PST this morning for CAZ080.
     Winter Weather Advisory until 4 AM PST early this morning for
     CAZ081.

Pacific Coastal Waters...Hazardous Seas Warning from 4 AM Friday to
     4 AM PST Sunday for PZZ350-356-370-376.
     Gale Warning from 4 PM this afternoon to 4 AM PST Friday for
     PZZ350-356-370-376.
     Small Craft Advisory for hazardous seas until 4 AM PST Friday
     for PZZ350-356-370-376.

MAS/DW/CZS/SBN

In the hours before

Local storm report, Jan 19, 12:15 AM PST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1215 AM PST THU JAN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       GLENDALE                42.74N 123.43W
01/19/2017  M3.08 INCH       DOUGLAS            OR   TRAINED SPOTTER

            . THE DURATION OF THE HEAVY RAIN EVENT WAS
            24 HOURS.

&&

NWS MEDFORD OR
IRIS SYSTEM

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 8:14 PM PSTRiver Flood WarningMFRCoos53 hr
Jan 18, 8:14 PM PSTRiver Flood WarningMFRCoos31 hr
Jan 18, 8:22 PM PSTRiver Flood WarningMFRCurry28 hr
Jan 19, 2:07 PM PSTHigh Wind WatchMFRCoos, Curry, Douglas, Jackson, Klamath, Lake37 hr
Jan 19, 2:07 PM PSTWind AdvisoryMFRLake23 hr
Jan 19, 2:42 PM PSTWinter Weather AdvisoryMFRJackson, Josephine, Klamath, Lake25 hr
Jan 19, 2:50 PM PSTHazardous Seas WarningMFR6 hr
Jan 19, 2:50 PM PSTStorm WatchMFR24 hr

Nearby

High Surf Advisories in Oregon, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.